Alert archive / New York / Wind Advisories in 2020
Wind Advisory 9, NWS Binghamton, NY
NWS Binghamton, NY issued this wind advisory at May 9, 2020, 3:46 AM EDT for 5 counties in New York. It took effect at May 9, 2020, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 3:46 AM EDT (07:46 UTC)
- In effect from
- May 9, 2020, 11:00 AM EDT
- Expired
- May 9, 2020, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Binghamton, NY
Counties Chenango County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 76 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
961 WWUS71 KBGM 090746 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 346 AM EDT Sat May 9 2020 NYZ015>018-091500- /O.CON.KBGM.FZ.W.0003.000000T0000Z-200509T1500Z/ Yates-Seneca-Southern Cayuga-Onondaga- Including the cities of Penn Yan, Seneca Falls, Auburn, and Syracuse 346 AM EDT Sat May 9 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 27. * WHERE...Onondaga, Yates, Seneca and Southern Cayuga counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ PAZ044-047-091400- /O.CON.KBGM.FZ.W.0003.000000T0000Z-200509T1400Z/ Lackawanna-Luzerne- Including the cities of Scranton, Hazleton, and Wilkes-Barre 346 AM EDT Sat May 9 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25. * WHERE...Luzerne and Lackawanna counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ036-037-045-046-057-100000- /O.NEW.KBGM.WI.Y.0009.200509T1500Z-200510T0000Z/ Madison-Southern Oneida-Chenango-Otsego-Delaware- Including the cities of Hamilton, Oneida, Rome, Utica, Norwich, Oneonta, Delhi, and Walton 346 AM EDT Sat May 9 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Madison, Southern Oneida, Chenango, Otsego and Delaware counties. * WHEN...From 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
253 WWUS71 KBGM 091358 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 958 AM EDT Sat May 9 2020 PAZ044-047-091500- /O.EXP.KBGM.FZ.W.0003.000000T0000Z-200509T1400Z/ Lackawanna-Luzerne- Including the cities of Scranton, Hazleton, and Wilkes-Barre 958 AM EDT Sat May 9 2020 ...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING... Temperatures will continue to slowly rise above freezing through the morning. $$ NYZ015>018-091500- /O.CON.KBGM.FZ.W.0003.000000T0000Z-200509T1500Z/ Yates-Seneca-Southern Cayuga-Onondaga- Including the cities of Penn Yan, Seneca Falls, Auburn, and Syracuse 958 AM EDT Sat May 9 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...Sub-freezing temperatures. * WHERE...Onondaga, Yates, Seneca and Southern Cayuga counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ036-037-045-046-057-100000- /O.CON.KBGM.WI.Y.0009.200509T1500Z-200510T0000Z/ Madison-Southern Oneida-Chenango-Otsego-Delaware- Including the cities of Hamilton, Oneida, Rome, Utica, Norwich, Oneonta, Delhi, and Walton 958 AM EDT Sat May 9 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Madison, Southern Oneida, Chenango, Otsego and Delaware counties. * WHEN...From 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
679 WWUS71 KBGM 091506 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 1106 AM EDT Sat May 9 2020 NYZ015>018-091615- /O.EXP.KBGM.FZ.W.0003.000000T0000Z-200509T1500Z/ Yates-Seneca-Southern Cayuga-Onondaga- Including the cities of Penn Yan, Seneca Falls, Auburn, and Syracuse 1106 AM EDT Sat May 9 2020 ...FREEZE WARNING HAS EXPIRED... Snow showers will continue through the day, with temperatures climbing just above freezing. Another freeze warning will be likely tonight. $$ NYZ036-037-045-046-057-100000- /O.CON.KBGM.WI.Y.0009.000000T0000Z-200510T0000Z/ Madison-Southern Oneida-Chenango-Otsego-Delaware- Including the cities of Hamilton, Oneida, Rome, Utica, Norwich, Oneonta, Delhi, and Walton 1106 AM EDT Sat May 9 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Madison, Southern Oneida, Chenango, Otsego and Delaware counties. * WHEN...From 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
726 WWUS71 KBGM 091835 NPWBGM URGENT - WEATHER MESSAGE National Weather Service Binghamton NY 235 PM EDT Sat May 9 2020 NYZ015>018-PAZ044-047-101400- /O.NEW.KBGM.FZ.W.0004.200510T0300Z-200510T1400Z/ Yates-Seneca-Southern Cayuga-Onondaga-Lackawanna-Luzerne- Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse, Scranton, Hazleton, and Wilkes-Barre 235 PM EDT Sat May 9 2020 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...In Pennsylvania, Lackawanna and Luzerne counties. In New York, Yates, Seneca, Southern Cayuga and Onondaga counties. * WHEN...From 11 PM this evening to 10 AM EDT Sunday. * IMPACTS...Freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NYZ036-037-045-046-057-100000- /O.CON.KBGM.WI.Y.0009.000000T0000Z-200510T0000Z/ Madison-Southern Oneida-Chenango-Otsego-Delaware- Including the cities of Hamilton, Oneida, Rome, Utica, Norwich, Oneonta, Delhi, and Walton 235 PM EDT Sat May 9 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Madison, Southern Oneida, Chenango, Otsego and Delaware counties. * WHEN...From 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at May 9, 3:18 AM EDT, 28 minutes earlier.
Area forecast discussion, May 9, 3:18 AM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 318 AM EDT Sat May 9 2020 .SYNOPSIS... A cold front will depart during the first half of tonight, after dropping wet snow for parts of the area, mainly south of the New York Thruway. However, gusty northwest winds and even a few snow squalls are likely later tonight through Saturday. Sunday and Monday will be slightly warmer with rain and a few snow showers. High pressure expected by the middle of next week. && .NEAR TERM /THROUGH SUNDAY/... 130 AM Update... Little change with this latest update as the forecast remains on track. Snow has moved out of the Catskills/Poconos, with clearing skies across much of the area. However, with cold air dropping into the region tonight (already nearing record lows for May at 2am!) bands of snow showers developing across central NY, downwind of Ontario. Afternoon discussion... Behind this system, strong cold air advection pushes into the region starting early Saturday morning and will likely start to kick off some lake effect snow showers by sunrise tomorrow. Forecast soundings tomorrow show very cold air aloft with a substantial mixed layer up to 10k ft. 300 J/kg of CAPE look possible if not higher, with a saturated layer through the DGZ. Scattered heavy snow showers or graupel showers will be the result. Road surface temps will be warm due to the high sun angle, so any accumulation on roads with higher snowfall rates in squalls, should quickly melt as the brief showers end. If a persistent lake effect band were to form, can't rule out a small corridor of 1 to 3 inches of snowfall even during the daytime hours. The heavy snowfall rates combined with strong winds will likely create brief periods of white-out conditions in isolated areas of central NY and ne PA. Winds will also make tomorrow feel quite brisk, as the mixed environment should be able to produce gusts of 40 mph and a few up to 45 mph or higher will be possible along the lake plain south of Lake Ontario and into the western Mohawk Valley. At this time, winds still do not look like they will be widespread and strong enough to warrant a Wind Advisory. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... PAttern continues with a large trough over the eastern U.S. dominating our weather and keeping our temperatures below normal. SHortwave rotating through the trough with a surface low will push precipitation into the area Sunday night and into Monday. There/s a small chance some wet snow could mix in the rain Sunday night but the system will generally bring just some light rain to the area. There will be a brief break early Tuesday before another wave swings through late in the day with more rain. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... Weakening short wave will bring some showers Tuesday night. Then, a large high pressure area will finally build in for Wednesday. We will still be under the upper trough but with building heights and sunshine temperatures will rebound nicely. Southerly flow will develop Thursday and some warm advection showers are possible, especially in the afternoon into the night hours. The surface low passes through the Great Lakes on Friday and a cold front will approach our area from the west so more rain is likely Friday. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... Mainly VFR tonight with skies clearing out across much of the area behind the exiting system. However, a couple bands of snow showers have been able to develop downwind of Ontario, which may lead to impacts across KRME, KSYR, KITH and KBGM over the next couple of hours. These have primarily lead to brief MVFR ceiling restrictions and a slight drop in visibility - but a brief IFR visibility restriction isn't out of the question. Otherwise, look for breezy conditions tonight with westerly winds at around 10 to 20 knots and gusts of 20 to 25 knots. Winds will increase further on Saturday with gusts of 30 to 40 knots expected. Snow squalls are possible Saturday afternoon. Any squalls that form will produce brief IFR conditions and gusty winds. Outlook... Saturday night...Occasional restrictions likely in snow showers. Strong wind gusts up to 40 kts late Saturday afternoon. Sunday...VFR. Monday...Restrictions likely in precipitation (rain and/or snow) AVP and maybe south central NY. Tuesday and Wednesday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...Freeze Warning until 10 AM EDT this morning for PAZ044-047. NY...Freeze Warning until 11 AM EDT this morning for NYZ015>018. && SYNOPSIS...MPK NEAR TERM...HLC/MPK SHORT TERM...DGM LONG TERM...DGM AVIATION...HLC
Hazardous weather outlook, May 8, 1:32 PM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 132 PM EDT Fri May 8 2020 NYZ015>018-091745- Yates-Seneca-Southern Cayuga-Onondaga- 132 PM EDT Fri May 8 2020 ...FREEZE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT SATURDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Also, snow squalls are likely during the day Saturday. Gusty winds and short bursts of snow will create brief periods of whiteout conditions across central New York. Use caution if traveling Saturday and monitor the weather conditions closely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-048-072- 091745- Northern Oneida-Steuben-Schuyler-Chemung-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Pike- Southern Wayne- 132 PM EDT Fri May 8 2020 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Light accumulating snow is likely this evening and tonight. The most favorable areas are across the higher elevations above 1500 feet. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Snow squalls are likely during the day Saturday. Gusty winds and short bursts of snow will create brief periods of whiteout conditions across central New York and northeast Pennsylvania. Use caution if traveling Saturday and monitor the weather conditions closely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ044-047-091745- Lackawanna-Luzerne- 132 PM EDT Fri May 8 2020 ...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT SATURDAY... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Also, accumulating snow is likely this evening and tonight. The most favorable areas are across the higher elevations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Warning. Snow squalls are possible during the day Saturday. Gusty winds and short bursts of snow will create brief periods of whiteout conditions across northeast Pennsylvania. Use caution if traveling Saturday and monitor the weather conditions closely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:35 PM EDT | Freeze Warning | BGM | Cayuga, Onondaga, Seneca, Yates | 19 hr |
| May 9, 3:49 PM EDT | Special Weather Statement | BGM | Chenango, Cortland, Madison, Otsego | 41 min |
| May 9, 4:40 PM EDT | Special Weather Statement | BGM | Broome, Chenango, Delaware, Otsego | 65 min |
Nearby
Wind Advisories in New York, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.